Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I am an 87 year-old man. For some time I have been getting purplish-red splotches on my arms. I take a baby aspirin for heart disease. One doctor told me to stop because the aspirin could be causing the red splotches. But another said stopping could be...
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
May 17, 2013
.

It sounds like you have a very common and harmless skin condition. Doctors call it senile purpura. In this case senile means nothing more than old age. And purpura is Latin for purple, the color of the splotches.

As we get older, the tiny blood vessels near the surface of the skin become increasingly fragile.  So blood tends to leak out of them. The splotches you’re seeing are small amounts of leaked blood under the skin. For reasons that aren’t entirely clear, the condition develops most often in the arms.

Sometimes the iron in the blood can stain the tissue. So the skin becomes brown or black and permanently discolored.

The purplish mark you get from a bruise is also caused by blood that has escaped from blood vessels. But senile purpura occurs without any sort of injury. The tiny blood vessels just leak on their own.

Many people take baby aspirin (81-milligram doses) to reduce the chance of suffering a heart attack or stroke. Aspirin makes the platelets in blood less “sticky.” So blood clots are less likely. That makes heart attacks and strokes less likely.

But if the blood is less sticky, it’s also more likely to leak out of blood vessels. So it’s true that stopping aspirin might improve senile purpura.

But I wouldn’t do that. Here’s why:

  • You don’t want to give up the protection against heart attack and stroke.
  • Quitting your daily aspirin might not result in fewer purple splotches. Many older people get senile purpura, even though they don’t take aspirin.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.